Iowa, 2013

Tornadoes and Hail in Iowa, October 4, 2013

October 4, 2013 · NWS FSD · 15 events in 5 counties and zones

Thunderstorms produced eleven tornadoes, several of them causing damage, which tracked wholly or partly in northwest Iowa during the afternoon and early evening of October 4th. There were also two reports of large hail and one report of non tornadic damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.6 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced eleven tornadoes, several of them causing damage, which tracked wholly or partly in northwest Iowa during the afternoon and early evening of October 4th. There were also two reports of large hail and one report of non tornadic damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 4, 1:50 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 4, 1:50 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT FRI OCT 4 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 247 PM CDT FRI OCT 4 2013

MAIN CONCERNS CENTER AROUND SEVERE POTENTIAL THIS EVENING THEN SOME
CHANGES FOR TONIGHT INTO SATURDAY. THE FIRST FOCUS WILL BE THE
SEVERE THREAT WHICH AT THIS TIME LOOKS PRETTY MUCH CONFINED TO AREAS
ALONG AND SOUTH OF A VERMILLION TO SPENCER IOWA LINE. AN ENVIRONMENT
VERY SUPPORTIVE OF SEVERE WEATHER CONTINUES TO BECOME MORE ORGANIZED
OVER NEBRASKA THIS AFTERNOON. TWO FRONTS ARE IN PLACE...ONE JUST
SNEAKING INTO PARTS OF NORTHWEST IOWA AND ANOTHER NEAR INTERSTATE 80
IN NEBRASKA. THE SOUTHERN BOUNDARY HOLDS THE MOST POTENTIAL FOR
SEVERE THUNDERSTORM PRODUCTION AND PRODUCING TORNADOES BUT IT WILL
CONTINUE TO LIFT NORTHWARD THROUGH THE AFTERNOON...POSSIBLY
CREEPING INTO THE FAR SOUTHERN CWA. WITH SURFACE TO 1KM BULK SHEAR
VALUES ABOUT 25 KNOTS AND DEEPER LAYER SHEAR CLOSER TO 50 KNOTS.
WITH THE DEEPENING LOW PRESSURE SHIFTING NORTH THROUGH THE EVENING
THIS SHOULD SET UP A WINDOW OF POTENTIAL FROM ABOUT 5 TO 10 PM WHERE
SEVERE STORMS WILL BE POSSIBLE. OTHERWISE INCREASED LOWS A BIT AS
THE LOW WRAPS UP FARTHER TO THE WEST AND SOUTHERLY FLOW REMAINS IN
PLACE.

WITH THE LOW PRESSURE FARTHER WEST TEMPERATURES WILL BE JUST A TOUCH
HIGHER BUT THE BIG DIFFERENCE WILL BE LESS WIND OVER MOST OF THE
AREA AND A SLOWER EASTWARD PROGRESSION OF THE DEFORMATION BAND.
ALSO...JUST HAVE A CHANCE FOR SNOW IN THE FAR WEST DURING THE
MORNING AS MOST SOUNDINGS ARE NOT SUPPORTIVE OF SNOWFALL. DO EXPECT
MOST LOCATIONS TOMORROW TO GET A LITTLE RAIN WITH THE FAR EASTERN
CWA POSSIBLY DRY UNTIL MID AFTERNOON.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 247 PM CDT FRI OCT 4 2013

ALL GUIDANCE SINCE LAST NIGHT HAS BEEN POINTING TO A LATER EXIT OF
THIS SYSTEM THAN WE HAD BEEN CARRYING BEFORE AS THE UPPER LOW COMES
UP INTO OUR AREA THEN BEGINS TO EXIT SLOWLY TO THE EAST SOUTHEAST.
THIS MEANS CLOUDS AND RAIN HANGING AROUND MOST OF SATURDAY
NIGHT...THEN SLOW ENDING OF THE RAIN AND DECREASING CLOUDS FOR
SUNDAY. EVEN GOING WITH A CONSENSUS IS QUITE A SLOWDOWN FROM
YESTERDAY...THOUGH MUCH OF THIS WAS WELL TAKEN CARE OF ON THE NIGHT
FORECAST. THE UPPER LOW ITSELF WILL KEEP MID LEVEL SUPPORT FOR LIGHT
RAIN GOING A WHILE...AND THE SC CLOUD DECK SPREADING OVER THE AREA
LOOKS PRETTY SOLID. THE GFS AND GEM ARE EVEN SLOWER THAN THE NAM...
AMD THOUGH A COMPROMISE MIGHT STILL BE A TAD FAST...THAT SEEMS THE
BEST WAY TO GO GIVEN THE VERY DEFINITE CLEARING TAKING PLACE BY
SUNDAY EVENING. MONDAY SHOULD THEN BE A SUNNY DAY OVER THE AREA.

TEMPERATURES OF COURSE WILL BE ON THE COOL SIDE STILL...BUT THE
SLOWER MOVEMENT OF THE SYSTEM WILL PUT THE CLAMPS ON ANY THOUGHT OF
A FROSTY NIGHT WE MIGHT HAVE HAD FOR LATE SATURDAY NIGHT. HIGH
TEMPERATURES SUNDAY SHOULD BE ABOUT THE SAME AS FOR SATURDAY IN OUR
FAR EAST...WHILE A LITTLE RECOVERY IS EXPECTED TO THE WEST AS CLOUDS
START TO DECREASE FROM THAT DIRECTION. A LITTLE WARMING IS EXPECTED
TO AGAIN PREVENT A FROST/FREEZE SUNDAY NIGHT...THEN MONDAY WILL SEE
NICE WARMING TO THE MID TO UPPER 60S WITH A RELATIVELY LIGHT BREEZE.

TUESDAY THROUGH THURSDAY LOOK DRY AND MILD WITH RIDGING
STRENGTHENING OVER THE PLAINS...AS MAJOR TROUGH BEGINS TO FIG NEAR
THE PACIFIC COAST. THE DRY PART OF THIS REGIME EXTENDS OVER ALL
LEVELS...SO SKIES SHOULD BE PRETTY CLEAR. FRIDAY LOOKS CONTINUED
MILD...BUT WILL GO WITH THE EXTENDED GUIDANCE ON INCLUDING A CHANCE
OF SHOWERS OR STORMS...AS ABOVE MENTIONED TROUGH PROGRESSES SLOWLY
CLOSER.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 636 AM CDT FRI OCT 4 2013

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE FIRST
FEW HOURS OF THE TAF PERIOD BUT WILL GRADUALLY DIMINISH BY MID
MORNING. THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP BY LATE
AFTERNOON WITH SOME STRONG TO SEVERE STORMS POSSIBLE MAINLY IN FAR
SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...NORTHWEST IOWA AND FAR
SOUTHERN MINNESOTA. STRONG WIND SQUALLS AND HAIL ARE POSSIBLE WITH
THE STRONGEST STORMS...WITH AN ISOLATED TORNADO THREAT. OCCASIONAL
RAIN WILL ALSO BE POSSIBLE ELSEWHERE. ADDITIONALLY...LOW
CLOUDS...FOG AND DRIZZLE ACROSS MUCH OF THE AREA THIS MORNING AND
WILL LIFT SLIGHTLY THROUGH LATE MORNING. MVFR TO IFR CEILINGS AND
VISIBILITY WILL ALSO BE POSSIBLE WITH SHOWERS AND THUNDERSTORMS.
THUNDERSTORMS WILL TRANSITION TO OCCASIONAL RAIN OVERNIGHT...WHILE
STRONG NORTHERLY WINDS DEVELOP ON THE BACK SIDE OF THE LOW IN SOUTH
CENTRAL SOUTH DAKOTA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...
AVIATION...
Hazardous weather outlook, Oct 4, 9:42 AM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT FRI OCT 04 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1042 AM CDT FRI OCT 04 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THROUGH EARLY AFTERNOON...ALTHOUGH NONE ARE EXPECTED TO BE
SEVERE.

AFTER ABOUT 400 PM CDT SCATTERED SUPERCELLS ARE EXPECTED TO
DEVELOP SOUTH OF A VERMILLION TO JACKSON MINNESOTA LINE. SOUTH OF
THIS LINE HAIL TO THE SIZE OF TENNIS BALLS...WIND GUSTS TO 70 MPH
AND TORNADOES WILLA LL BE POSSIBLE. THERE WILL ALSO BE THE
POTENTIAL FOR A STRONG TORNADO SOUTH OF AN ELK POINT TO SPENCER
IOWA LINE...ESPECIALLY FROM 500 PM CDT TO 800 PM CDT. THE THREAT
FOR SEVERE WEATHER SHOULD QUICKLY DECREASE AFTER 800 PM CDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHWEST WINDS COULD GUST TO AROUND 35 MPH IN SOUTH CENTRAL
SOUTH DAKOTA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM CDT...ESPECIALLY
IN
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Oct 4, 5:00 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     FUNNEL CLOUD     5 SE CONCORD            42.33N 96.92W
10/04/2013                   DIXON              NE   TRAINED SPOTTER

&&

TRM
Local storm report, Oct 4, 5:05 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TORNADO          5 NNW EMERSON           42.34N 96.77W
10/04/2013                   DIXON              NE   TRAINED SPOTTER

            MULTI-VORTEX TORNADO TRACKING NORTH

&&

TRM
Local storm report, Oct 4, 5:13 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TORNADO          5 NNW EMERSON           42.34N 96.77W
10/04/2013                   DIXON              NE   TRAINED SPOTTER

            1/2 MILE WIDE TORNADO

&&

TRM

The radar

The Omaha radar (KOAX), 100 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

12 tornado, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Woodbury

When
October 4, 5:13 PM CST to 5:47 PM CST
Where
Woodbury County, 2.89 mi WSW of Sloan to 0.47 mi SSE of Bronson
Rating
EF2
Path length
14.38 mi
Path width
264 yd
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
42.215, -96.283

A tornado, crossing into Woodbury County from Monona County Iowa, severely damaged at least two houses, collapsing two walls and blowing the roof off one of the houses. The tornado also destroyed or damaged numerous farm outbuildings and storage buildings, including several structures at a hog farm, and a large metal storage building. The tornado also destroyed open air buildings at a dairy farm. The tornado blew down power lines and poles, and caused considerable tree damage, including trees snapped off at their trunks. Corn crops were flattened in a few areas.

Tornado, Woodbury

When
October 4, 5:17 PM CST to 5:20 PM CST
Where
Woodbury County, 1.82 mi WSW of Sloan to 1.28 mi WNW of Sloan
Rating
EF1
Path length
1.17 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
42.221, -96.263

A tornado destroyed or damaged outbuildings on a farm, and caused tree damage, including large branches blown down.

Tornado, Woodbury

When
October 4, 5:35 PM CST to 6:10 PM CST
Where
Woodbury County, 1.92 mi SW of Climbing Hill to 4.62 mi E of Pierson
Rating
EF4
Path length
22.66 mi
Path width
2,600 yd
Continued into
Cherokee, Ia (FSD)
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
42.332, -96.109

A tornado severely damaged or destroyed about 10 houses, collapsing most walls on a few of the houses, tearing most of the roofs off other houses, and shifting what was left of some houses off their foundations. The tornado caused significant damage to roofs, windows, and siding of additional houses. Numerous farm outbuildings, storage buildings, and a few silos were destroyed or severely damaged. The tornado also destroyed or damaged several pieces of farm equipment, caused significant tree damage, including numerous trunks snapped or uprooted and other trees stripped, and blew down power poles and lines. The tornado then crossed into Cherokee County.

Tornado, Plymouth

When
October 4, 5:41 PM CST to 5:45 PM CST
Where
Plymouth County, 3.39 mi SSW of Millnerville to 1.69 mi S of Millnerville
Rating
EF0
Path length
1.72 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
42.633, -96.519

A tornado crossed the Big Sioux River into Plymouth County from Union County in South Dakota. The tornado caused no reported damage in Plymouth County before dissipating.

Hail, Woodbury

When
October 4, 5:44 PM CST
Where
Woodbury County, 2.15 mi WSW of Moville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.490, -96.110

Tornado, Plymouth

When
October 4, 5:50 PM CST to 5:52 PM CST
Where
Plymouth County, 2.79 mi E of Millnerville to 3.52 mi E of Millnerville
Rating
EF1
Path length
1.11 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
42.676, -96.445

A tornado caused tree damage, including several trees snapped off at the trunks.

Tornado, Plymouth

When
October 4, 5:55 PM CST to 5:56 PM CST
Where
Plymouth County, 0.97 mi ESE of Adaville to 1.91 mi ENE of Adaville
Rating
EF0
Path length
1.28 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
42.746, -96.382

A brief tornado caused tree damage, including branches blown down.

Hail, Plymouth

When
October 4, 6:09 PM CST
Where
Plymouth County, 5.6 mi E of Kingsley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.580, -95.860

Tornado, Cherokee

When
October 4, 6:10 PM CST to 6:17 PM CST
Where
Cherokee County, 3.64 mi W of Washta to 2.3 mi WNW of Washta
Rating
EF1
Path length
2.04 mi
Path width
1,300 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.561, -95.790

A tornado, crossing into Chrerokee County from Woodbury County, damaged power poles, power lines, and trees.

Thunderstorm Wind, Cherokee

When
October 4, 6:28 PM CST
Where
Cherokee County, 0.51 mi W of Quimby
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.630, -95.640

Thunderstorm winds caused tree damage, including large branches blown down.

Tornado, Cherokee

When
October 4, 6:41 PM CST to 6:43 PM CST
Where
Cherokee County, 4.02 mi N of Quimby to 3.96 mi SE of Mary Hill
Rating
EF0
Path length
0.55 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
42.688, -95.622

A brief tornado caused no reported damage.

Tornado, Cherokee

When
October 4, 6:46 PM CST to 6:47 PM CST
Where
Cherokee County, 2.23 mi WSW of Cherokee Muni Arpt to 1.92 mi WSW of Cherokee Muni Arpt
Rating
EF0
Path length
0.4 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
42.717, -95.590

A brief tornado caused no reported damage.

Tornado, Cherokee

When
October 4, 7:18 PM CST to 7:19 PM CST
Where
Cherokee County, 7.15 mi ESE of Larrabee to 7.26 mi ESE of Larrabee
Rating
EF0
Path length
0.34 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
42.836, -95.397

A brief tornado caused no reported damage.

Tornado, Buena Vista

When
October 4, 7:33 PM CST to 7:42 PM CST
Where
Buena Vista County, 0.8 mi ENE of Hanover to 0.41 mi SSE of Alta
Rating
EF1
Path length
5.45 mi
Path width
200 yd
Property damage
$1.2 million
Reported by
NWS Storm Survey
Coordinates
42.603, -95.365

A tornado destroyed a garage and damaged several other buildings and farm equipment on a farm, and damaged trees and power lines. The tornado also damaged a metal building system. The tornado also severely damaged the roof and air conditioning units at a school near Alta, and destroyed bleachers at the school.

Tornado, Clay

When
October 4, 7:47 PM CST to 7:48 PM CST
Where
Clay County, 0.84 mi NE of Maclay to 1.55 mi NE of Maclay
Rating
EF0
Path length
0.71 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
42.978, -95.057

A brief tornado caused tree damage, including large branches blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyThe tornado archive for Iowa, 2013Warnings in Iowa, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476180, 476181, 476100, 475789, 476163, 476081, 476083, 476164, 476118, 476165, 476157, 476158, 476159, 476160, 476161.